Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
199 Doctors are Online

Shortness of breath after walking for a short time, angiogram normal. Side effects of Betaloc?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2004
Answered : 537 Questions
I am taking Betaloc 50 mg and Metformin. I have recently experienced shortness of breath after walking for 10 minutes. I had an angiogram on Tuesday and the the result revealed no problems.I had 2 x angioplasty in 2003. I did not have these problems when I was taking Mycardis. Am I correct to assume I may hve side effects from Betaloc
Posted Sat, 5 May 2012 in Medicines and Side Effects
Answered by Dr. Sujeet N Charugulla 45 minutes later
Hello and thanks for your query.

I shall make an effort to provide you with good professional recommendations specific to your questions.

I understand your concern of shortness of breath is due to betaloc or not.

Yes, dyspnea is indeed one of the reported side effects of metoprolol.

Along with dyspnea, dizziness, fatigue, diarrhea, trouble sleeping and vision problems are mentioned, which of course are not in your case.

So, when any of these occur at the start, reporting is a must.
I am sure your doctor would have discussed this to you, before putting you on. If not, kindly discuss again for a review if you are not able to continue this way.

Your other medications do not have this side effect mentioned and are fine for you at this moment.

Yet again, I duly appreciate your query to me, I do hope that you have found something useful to help you and I shall be glad to answer any further apprehensions.

Above answer was peer-reviewed by
Follow-up: Shortness of breath after walking for a short time, angiogram normal. Side effects of Betaloc? 36 minutes later
I note there is an pharmacological interaction between Betaloc and Metformin. Is that likely to accentuate the problem
Answered by Dr. Sujeet N Charugulla 4 hours later
Hello and thanks again.

As you would like to know more on the interaction of both drugs - Let me explain for you.

Metoprolol is a cardioselective beta blocker drug. Unlike propranolol which is not cardioselective and has a definite interaction with metformin and other antidiabetic drugs metoprolol has less interactions with metformin. Propranolol is not used nowadays because of this and many other reasons.

Now, the risk of dyspnea may be actually and clinically lesser but NOT NIL. That means some still may get dyspnea on it. This is because there is genetic predisposition of metabolizing metoprolol in humans based on an enzyme in the liver. Those who have lower levels of that enzyme may not metabolize this drug as normally should have, enhancing the chances of dyspnea.

Hence, you might be one of those who are having lesser metabolizing ability of metoprolol.

Hope I made it clear.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor